Alert archive / Rhode Island / Areal Flood Warnings in 2016

Areal Flood Warning 15, NWS Boston/Norton, MA

October 21, 2016Kent County, Providence County, Rhode Island; Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this areal flood warning at Oct 21, 2016, 7:44 PM EDT for Kent County, Providence County, Rhode Island; Northeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2016, 7:44 PM EDT (23:44 UTC)
Expired
Oct 21, 2016, 9:45 PM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Northeastern Connecticut Planning Region, CT, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Oct 21, 7:15 PM EDT, 29 minutes earlier.

Area forecast discussion, Oct 21, 7:15 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
715 PM EDT Fri Oct 21 2016

.SYNOPSIS...
Sub-tropical low pressure lifting north toward southern New
England will bring numerous showers and isolated t-storms with
locally heavy rainfall tonight. Additional showers are likely
Saturday as the storm moves into northern New England along with
strong winds developing late Saturday into Saturday night. Dry but
cool and blustery conditions Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
715 PM Update...Widespread showers and embedded thunderstorms are
moving north-northeastward through eastern CT, western RI, and
central MA currently. Have updated PoPs and weather forecast to
better capture the latest trends. Have seen 1-2" per hour rainfall
rates for the most part with isolated higher rates. In addition,
frequent lightning/thunder has been observed. Expect this rain to
continue through the evening, transitioning more to drizzle and
fog sometime after midnight. Main update focus was on the PoPs and
weather, though we did make some minor updates to other elements
as well.

Prior Discussion...

Active pattern in near and short term as high amplitude and
negatively tilted upper trof swings through. Subtropical moisture
becomes entrained this evening as reflected in a period of
precipitable waters to 2 inches across southeast New England. The
moisture plume is focused on the nose of a low level 40 knot ESE
jet. High resolution models focusing heavy rain across eastern MA
from south to north early to mid evening. This could result in
urban street and poor drainage flooding. Isolated thunder this
evening is not out of the question. Breaks in the clouds have
allowed temperatures to rise into 70s across much of the area this
afternoon. The temperatures will drop into the 60s toward evening
but then likely hold given the high dewpoints.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Notable diffluence aloft Saturday morning into early afternoon is
anticipated just ahead of rigorous negative tilt 500 mb trof axis
along with support of approaching left exit region of 110 to 120 kt
upper jet. Have gone with likely POPs for a time Saturday in
anticipation of a band or two of heavy showers that will probably
rotate across CT, RI, and at least central/east central MA. Cold
pool aloft will also introduce an element of instability in the
afternoon in addition to a probably comma head wrap around. This is
inducement to keep POPs elevated across western and central sections.

Expect warmest temperatures to be in the early morning hours with a
significant drop west to east during Saturday afternoon. This should
be especially noticeable over the higher terrain of western MA.

A surge of strong W to NW winds is anticipated toward evening. It
will be first noted across the east slopes of the Berkshires. A Wind
Advisory will likely be needed with a start time possibly as early
as late Saturday afternoon. Per earlier coordination with
surrounding offices, this will probably be considered with a
subsequent shift after timing, extend, and magnitude become clearer.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Highlights...
* Gusty winds expected Saturday night and Sunday
* Temperatures drop below normal Sunday and continue dropping
  through Tuesday/Wednesday time frame
* Mainly dry weather through this time with a few areas of showers
  possible on several days

Models are in good agreement through much of the long term,
particularly on the synoptic scale pattern.  There are some
discrepancies, but these are largely on the smaller scale details as
well as timing.  The pattern over the next week will be largely
dominated by upper level troughing in the northeastern U.S.  This
will keep unsettled weather in the region for much of the time,
along with below normal temperatures.

Saturday night and Sunday...The main concern will be strong pressure
rises combined with a tight pressure gradient and decent cold air
advection that will be moving over southern New England.  This will
result in breezy conditions beginning sometime Saturday afternoon
and continuing into Sunday. While winds will likely diminish a bit
during the overnight period due to the loss of sunshine and a
decline in mixing, the pressure rises and cold air advection will
act to continue mixing and gusty winds will continue.  Wind advisory
criteria may be reached Saturday evening and again on Sunday morning
but confidence is low in which areas and how frequently gusts may
exceed criteria, so have opted to hold off on a wind advisory at
this time.  Temperatures will be seasonable through this period,
though the drop in temperature from today added to the winds will
make it feel much cooler.

Monday through Wednesday...The upper level trough slowly moves
offshore and low pressure moves into the Maritimes. Temperatures
continue to fall with Tuesday and Wednesday likely the coldest of
this fall so far.  A shortwave moves through the upper level flow on
Monday, possibly bringing a few showers to the region.  High
pressure starts building into southern New England Tuesday and
Wednesday. Temperatures will be cool enough these days to possibly
induce some ocean effect clouds and showers on the Cape and Islands.

Thursday and Friday...A bit more uncertain with the timing here. The
GFS is a bit slower with the progression of the upper level pattern
than the ECMWF.  Shortwave ridging will move over southern New
England either Wednesday or Thursday before another shortwave trough
moves through.  This trough may bring another chance for some
showers either late Thursday or Friday.  Temperatures rebound a bit,
climbing back to normal or even a few degrees above normal.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Tonight...High confidence. Deteriorating conditions expected to
continue in heavy rain across central MA, eastern CT, and western
RI. Elsewhere, expect low clouds, fog, and drizzle to contribute
to deteriorating conditions. In addition, frequent
lightning/thunder is expected in the same area as heavy rain
through 04Z.

Saturday...Moderate confidence.
More showers, some heavy, are anticipated morning into early
afternoon across central and northeast portions of the area. Still
more showers are expected to expand underneath a developing comma
head across western MA and NW CT during the mid and late afternoon.
Increasing W to NW winds late Saturday afternoon to the W of a FIT-
ORH-CEF-BDL line. The strong winds will move toward eastern sections
toward evening.

KBOS TAF...High confidence in trends but lower confidence in
details.

KBDL TAF...High confidence in trends but lower confidence in
details.

Outlook /Saturday Night through Wednesday/...

Saturday night...Moderate confidence.  Improving conditions to VFR.
Westerly winds increase, gusting to 25 to 30 kts, possibly up to 35
to 40 kts on the south coast, Cape, and Islands.

Sunday...High confidence. VFR. Gusty NW winds continue but will
diminish slowly.

Monday through Wednesday...Moderate confidence.  Mainly VFR.  Low
confidence in MVFR/IFR conditions developing on the Cape and Islands
in ocean effect clouds and rain showers Tuesday and Wednesday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Near term issue will be areas of fog including pockets of dense fog.
There could also be some brief gusty winds in vicinity of showers
this evening but in general below small craft advisory criteria. For
Saturday, there will be increasing SW winds during the early/mid
afternoon becoming W during late afternoon, and a Gale Warning is
posted for all waters.

Outlook /Saturday Night through Wednesday/...

Saturday night and Sunday...High confidence. Westerly gale force
winds will continue through this period with a tight pressure
gradient between the departing low pressure system and building high
pressure in the Great Lakes. Westerly winds will shift to the
northwest on Sunday. Gale warnings have been extended for all waters
through Sunday.

Sunday night and Monday...High confidence. Small craft advisory
conditions continue though both winds and seas will diminish
gradually through the period as the pressure gradient slackens.

Tuesday and Wednesday...Moderate confidence.  Marginal small craft
conditions continue, particularly on the outer waters Tuesday and
Tuesday night.  Winds and seas will be diminishing through this
period as high pressure builds over the waters.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from noon Saturday to 6 PM EDT Sunday for
     ANZ231>235-237-250-251-254>256.
     Gale Warning from 2 PM Saturday to 6 PM EDT Sunday for ANZ230-
     236.

&&

SYNOPSIS...RLG/Thompson
NEAR TERM...RLG/Thompson
SHORT TERM...Thompson
LONG TERM...RLG
AVIATION...RLG/Thompson
MARINE...RLG/Thompson
Hazardous weather outlook, Oct 21, 4:14 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EDT FRI OCT 21 2016

CTZ002>004-MAZ002>023-026-RIZ001>008-222015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
414 PM EDT FRI OCT 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...
SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE
ISLAND.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAIN THIS EVENING COULD PRODUCE LOCALIZED URBAN AND
POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WESTERLY WINDS INCREASE LATE SATURDAY AND SATURDAY NIGHT...WITH A
MODERATE PROBABILITY OF WIND ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ024-222015-
NANTUCKET MA-
414 PM EDT FRI OCT 21 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

LOCALLY HEAVY RAIN THIS EVENING COULD PRODUCE LOCALIZED URBAN AND
POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WESTERLY WINDS INCREASE LATE SATURDAY AND SATURDAY NIGHT...WITH A
MODERATE PROBABILITY OF WIND ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-250-251-254>256-222015-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
414 PM EDT FRI OCT 21 2016

...GALE WARNING IN EFFECT FROM NOON SATURDAY TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-222015-
BOSTON HARBOR-NARRAGANSETT BAY-
414 PM EDT FRI OCT 21 2016

...GALE WARNING IN EFFECT FROM 2 PM SATURDAY TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:14 AM EDTGale WarningBOX66 hr
Oct 21, 1:11 PM EDTCoastal Flood StatementBOXBarnstable, Essex, Norfolk, Plymouth, Suffolk6 hr
Oct 21, 1:11 PM EDTCoastal Flood AdvisoryBOXNantucket6 hr
Oct 21, 5:31 PM EDTAreal Flood AdvisoryBOXMiddlesex, Norfolk, Worcester119 min
Oct 21, 6:22 PM EDTAreal Flood WarningBOXWorcester113 min
Oct 21, 6:54 PM EDTFlash Flood WarningBOXWorcester2 hr
Oct 21, 7:17 PM EDTAreal Flood AdvisoryBOXMiddlesex, Norfolk, Worcester118 min
Oct 21, 7:37 PM EDTAreal Flood WarningBOXMiddlesex, Worcester113 min
Oct 21, 5:09 PM EDTAreal Flood AdvisoryBOXKent, Providence, Washington2 hr
Oct 21, 7:13 PM EDTAreal Flood AdvisoryBOXKent, Providence, Washington2 hr
Oct 21, 6:05 PM EDTAreal Flood WarningBOXNortheastern Connecticut Planning Region115 min

Nearby

Areal Flood Warnings in Rhode Island, 2016Areal Flood Warnings in Connecticut, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.